Beta-blocking agents during electroconvulsive therapy: A review
British Journal of Anaesthesia , Volume 113 - Issue 1 p. 43- 51
Electroconvulsive therapy (ECT) is associated with at least transient episodes of hypertension and tachycardia. Beta-blocking agents may be indicated to prevent cardiovascular complications and may shorten seizure duration. This review evaluates studies that used beta-blocking agents during ECT to determine which agent has the most favourable outcomes on cardiovascular variables and seizure duration. A Medline database search was made using the combined keywords 'adrenergic beta-antagonists' and 'electroconvulsive therapy'. The search was restricted to double-blind randomized controlled trials and yielded 29 original studies. With the use of esmolol, significant attenuating effects were found on cardiovascular parameters in the first 5 min after stimulation; its shortening effects on seizure duration may be dose-related. With the use of labetalol, findings on cardiovascular effects were inconsistent during the first minutes after stimulation but were significant after 5 min and thereafter; seizure duration was scarcely studied. Landiolol attenuates heart rate but with inconsistent findings regarding arterial pressure (AP); seizure duration was mostly unaffected. Esmolol appears to be effective in reducing the cardiovascular response, although seizure duration may be affected with higher dosages. Landiolol can be considered a suitable alternative, but effects on AP need further investigation. Labetalol has been studied to a lesser extent and may have prolonged cardiovascular effects. The included studies varied in design, methodology, and the amount of exact data provided in the publications. Further study of beta-blocking agents in ECT is clearly necessary.
|, , , ,|
|British Journal of Anaesthesia|
|Organisation||Department of Psychiatry|
Boere, E, Birkenhäger, T.K, Groenland, T.H.N, & van den Broek, W.W. (2014). Beta-blocking agents during electroconvulsive therapy: A review. British Journal of Anaesthesia (Vol. 113, pp. 43–51). doi:10.1093/bja/aeu153